Wyoming, 2022

Avalanche in Wyoming, March 17, 2022

March 17, 2022 · NWS RIW · 1 event in 1 county or zone

A group of backcountry skiers triggered an avalanche in the Game Creek drainage on the west slope of the Teton Range. A man and a woman were caught in the avalanche and buried.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A group of backcountry skiers triggered an avalanche in the Game Creek drainage on the west slope of the Teton Range. A man and a woman were caught in the avalanche and buried. The two were uncovered by their companions. The man was given CPR, but succumbed to his injuries. The woman was conscious and airlifted to a hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 17, 1:17 PM MST, 43 minutes earlier.

Area forecast discussion, Mar 17, 1:17 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
217 PM MDT Thu Mar 17 2022

.SHORT TERM...(This evening through Friday night)
Issued at 217 PM MDT Thu Mar 17 2022

Most recent storm system has moved off to the southeast today
into SE WY and eastern CO after leaving some welcome wet snow to
parts of northwest into central WY. Skies are clearing from the
northwest to the southeast this afternoon and will be mostly clear
this evening. Given the shortwave ridge and recent precipitation
moistening the boundary layer, there is a slight chance of fog
developing in some of the valleys and basins, though confidence is
low at this time. A weak shortwave trough moving onshore over
Oregon/northern CA will continue moving eastward and bring high
clouds to western WY after midnight. Latest models are indicating
a chance of light showers over the northwest WY mountains between
9am and 6pm Friday, possibly reaching the northern half of Jackson
Hole as well. Otherwise, the trough will increase cloudiness over
the forecast area Friday, aid in developing breezy and gusty west
winds over the higher terrain and other locations, and warm
temperatures over Thursday's highs due to mixing. Breezy
conditions will remain Friday night into Saturday morning in the
typical areas, and clouds will be partly cloudy through the night.
Brief high pressure then starts to build in Saturday before the
next large storm system approaches from the west.

.LONG TERM...(Saturday through Thursday)
Issued at 217 PM MDT Thu Mar 17 2022

Ridging prevails over the region on Saturday, with temperatures
continuing to warm to slightly above climatological normals.
Expect afternoon highs in the 50s east of the Divide and around
Rock Springs, while 40s are more likely in the narrower western
valleys.

A strong longwave trough moves over the Rockies on Saturday night
into Sunday. As usual, the first to feel the effects of this
trough will be western mountains and valleys. Snow begins for
these locations between midnight and sunrise Sunday. Snow could be
intense at times with some instability accompanying the cold
front. Precipitation begins during the afternoon and evening for
areas east of the Divide, and is likely to start as a rain-snow
mix before changing over to snow after sunset. Snow ends Sunday
night for the far western mountains, but continues into the
daytime hours Monday for locations east of the Divide. There is
still low confidence in snow forecast details; however, the best
estimates at this point would be a few inches for western valleys,
and around an inch of snow for the Upper Green River Basin and
basins east of the Divide. It's worth noting this system is
Pacific in origin, and therefore is not overly cold, meaning that
low-elevation snow is unlikely to stick around long.

In addition to precipitation, this system will tighten the
pressure gradient significantly, leading to gusty winds for most
areas. Wind highlights are not expected at this time but
widespread 30 to 45 mph gusts seem probable for many Sunday
afternoon, even for the typically less windy spots. The wind-prone
regions in the western Bighorn Basin and around Casper could see
gusts in the 50 mph range. Have increased winds slightly in the
latest forecast to account for this aspect of the system.

High amplitude ridging prevails for the middle of next week, and
temperatures again warm to above average for this timeframe. A
shortwave crossing southern Canada could bring showers toward the
end of next week, but global models show a wide range of solutions
for this period. Stuck with consensus model guidance Thursday
onward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 1130 AM MDT Thu Mar 17 2022

Latest storm system has moved off to the southeast this morning,
leaving patchy mid-level scattered decks in a few locations.
Clouds will be decreasing through the afternoon for mostly clear
skies overnight. Winds will only be breezy this afternoon and be
relatively mild overnight. Possibility of patchy fog after 18/06Z,
though locations not certain - will continue to assess. High
clouds will push into western WY around 18/09Z and thicken over NW
WY after 18/12Z due to a weak system moving through MT. KJAC
likely to see MVFR conditions with lowered ceilings and vicinity
showers by 18/18Z. Breezy and gusty west-northwest winds expected
at most TAF sites Friday afternoon also as a result. Fairly dry
system should only bring scattered light snow showers to the
northwest mountains.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 217 PM MDT Thu Mar 17 2022

Recent storm system has moved off to the southeast giving way to
brief high pressure over western and central WY. Temps will remain
on the cool side today with mild to breezy wind. Mostly clear
overnight will see high clouds move into western WY after
midnight, and light showers develop over the NW mountains by noon
Friday. West- northwest breezy and gusty wind will develop Friday
afternoon over much of the area under mostly to partly cloudy
skies. Mostly dry conditions are expected with slight warming to
near normal temperatures. Saturday will be warmer with weak high
pressure; then another decent storm with precipitation potential
moves through on Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...VandenBoogart
AVIATION...McDonald
FIRE WEATHER...McDonald
Hazardous weather outlook, Mar 17, 2:10 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
310 AM MDT Thu Mar 17 2022

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
310 AM MDT Thu Mar 17 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday Night through Monday...A storm system should bring some
accumulating snow mainly over the west Saturday Night and Sunday,
then across the east Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
March 17, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Please see episode for a description.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2022-03-1761MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014868.